Alert archive / Hawaii / Wind Advisories in 2016

Wind Advisory 11, NWS Honolulu, HI

March 1, 2016Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 1, 2016, 8:44 AM HST for Hawaii County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 1, 2016, 8:44 AM HST (18:44 UTC)
Expired
Mar 1, 2016, 9:00 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 6.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2016-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2016-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

210 
WWHW70 PHFO 011844
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
844 AM HST TUE MAR 1 2016

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS|...

.WINDS HAVE INCREASED OVER THE BIG ISLAND SUMMITS THUS A WIND
ADVISORY AS BEEN ISSUED.

HIZ028-020745-
/O.NEW.PHFO.WI.Y.0011.160301T1844Z-160303T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
844 AM HST TUE MAR 1 2016

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST WEDNESDAY. 

* TIMING...THROUGH 6 PM HST WEDNESDAY.

* WINDS...WEST WINDS 35 TO 45 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED
  WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE
  EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...ARE URGED
TO DRIVE WITH EXTREME CAUTION.

&&

$$

BURKE
2 follow-up statements
960 
WWHW70 PHFO 020136
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
336 PM HST TUE MAR 1 2016

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.AN UPPER LEVEL TROUGH PASSING BY NORTH OF THE STATE IS CAUSING
ADVISORY LEVEL WINDS OVER THE SUMMITS.

HIZ028-021445-
/O.CON.PHFO.WI.Y.0011.000000T0000Z-160303T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
336 PM HST TUE MAR 1 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY...

* TIMING...THROUGH 6 PM HST WEDNESDAY.

* WINDS...WEST WINDS 35 TO 45 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED 
  WINDS OF AT LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE 
  EXPECTED. MOTORISTS SHOULD USE EXTRA CAUTION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES...ARE URGED
TO DRIVE WITH EXTREME CAUTION.

&&

$$

BURKE
125 
WWHW70 PHFO 020700
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
900 PM HST TUE MAR 1 2016

HIZ028-020800-
/O.CAN.PHFO.WI.Y.0011.000000T0000Z-160303T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
900 PM HST TUE MAR 1 2016

...WIND ADVISORY IS CANCELLED...

WINDS HAVE DROPPED BELOW ADVISORY LEVELS ACROSS THE BIG ISLAND
SUMMITS THIS EVENING...THEREFORE THE NATIONAL WEATHER SERVICE IN
HONOLULU HAS CANCELLED THE WIND ADVISORY.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 1, 3:32 AM HST, 5 hours 12 minutes earlier.

Area forecast discussion, Mar 1, 3:32 AM HST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
332 AM HST TUE MAR 1 2016

.SYNOPSIS...
A WEAK FRONT PASSING THROUGH THE ISLANDS TODAY WILL BE REPLACED BY
HIGH PRESSURE TO THE NORTH OF THE ISLANDS FOR THE SECOND HALF OF
THE WEEK. THE HIGH WILL BRING LIGHT TRADES...AFTER A BRIEF PERIOD
OF NORTHERLY WINDS BEHIND THE CURRENT FRONT. ANOTHER APPROACHING
FRONT THIS WEEKEND COULD BRING AN UPTICK IN SHOWER ACTIVITY...
PARTICULARLY OVER THE WESTERN ISLANDS.

&&

.DISCUSSION...
NO SIGNIFICANT CHANGES TO THE FORECAST PHILOSOPHY THIS MORNING.
SOME TWEAKS WERE MADE TO THE TEMPERATURES AND RELATED
GRIDS...PARTICULARLY FOR THE FIRST 48 HOURS...TO BETTER REFLECT
CURRENT AND FORECAST TEMPERATURES. POPS REMAIN ON THE LOW SIDE
DESPITE THE CURRENT FRONT IMPACTING THE ISLANDS...HOWEVER
SATELLITE AND RADAR SHOW THAT THE FRONT IS NOT PRODUCING A LOT IN
THE WAY OF RAINFALL. EXPECT THE CLOUDS OVER THE ISLANDS ASSOCIATED
WITH THE FRONT TO BREAK UP SOME WITH THE HEATING OF THE DAY...SO
THE CURRENT FORECAST OF LOWERS POPS THIS AFTERNOON REMAINS IN THE
FORECAST.

BOTH OVERNIGHT SOUNDINGS HAVE BELOW NORMAL PRECIPITABLE
WATER /PW/...WITH BOTH HILO AND LIHUE COMING IN AROUND .8 INCHES.
SATELLITE DERIVED PW SHOWS VALUES BETWEEN .8 AND 1 INCH IN THE
VICINITY OF THE ISLANDS...WHICH IS BELOW NORMAL FOR THIS TIME OF
YEAR. TEMPERATURES AT 500 MB AND 700 MB ARE ALSO WARMER THAN
NORMAL...SO EXPECT A STABLE ATMOSPHERE OVER THE ISLANDS.

THE WEAK SYSTEM OVER THE ISLANDS OVERNIGHT HAS PRETTY MUCH BECOME
WASHED OUT OVER THE ISLANDS...BUT SEVERAL NORTHEAST TO SOUTHWEST
ORIENTED LOOSE BANDS OF CLOUDS ARE FOUND ACROSS THE ISLAND CHAIN.
RADAR SHOWS JUST A FEW BATCHES OF SHOWERS SCATTERED WITHIN THESE
BANDS. ANOTHER FRONT IS EXPECTED TO PUSH DOWN THE ISLAND CHAIN
TODAY...ALTHOUGH RAINFALL IS EXPECTED TO BE LIMITED WITH THE
SYSTEM. NORTHERLY WINDS BEHIND THE FRONT WILL GIVE WAY TO LIGHT
TRADES BY WEDNESDAY MORNING...DUE TO A HIGH PRESSURE RIDGE
SETTLING IN TO THE NORTH OF THE ISLANDS.

THERE IS GOOD MODEL AGREEMENT WITH THE SHORT TERM HANDLING OF THE
WEATHER PATTERNS. SOME DIFFERENCES ARISE THIS WEEKEND WITH THE
NEXT FRONT. BOTH THE GFS AND ECMWF SHOW A FRONT APPROACHING THE
ISLANDS FROM THE NORTHWEST...REACHING KAUAI FRIDAY NIGHT. BOTH
MODELS ALSO INDICATE THE FRONT WILL BE WEAKENING BY THAT
TIME...HOWEVER THE GFS HAS THE FRONT MORE DEFINED THAN THE ECMWF.
NOT BY MUCH...BUT THAT IS THE MAIN DIFFERENCE IN THE MODELS.
EVEN WITH THE GFS SHOWING A SLIGHTLY MORE DEFINED FRONT...NO
SIGNIFICANT RAINFALL IS EXPECTED WITH THIS NEXT SYSTEM.

WINDS WILL TURN SOUTHEASTERLY TO START THE NEXT WORK WEEK AS YET
ANOTHER FRONT APPROACHES FROM THE NORTHWEST. AT THIS TIME...THIS
SYSTEM LOOKS TO POSSIBLY BRING A MORE SIGNIFICANT RAIN CHANCE TO
THE ISLANDS FOR THE MIDDLE OF THE WEEK BASED ON THE LATEST ECMWF
AND GFS MODEL RUNS.

&&

.AVIATION...
A COLD FRONT WILL PUSH SOUTHEASTWARD THROUGH OAHU AND MAUI COUNTY
THIS MORNING AND INTO THE BIG ISLAND THIS AFTERNOON. THE FRONT WILL
PUSH SOUTH OF THE BIG ISLAND TONIGHT AS HIGH PRESSURE BUILDS TO THE
NORTHWEST OF THE ISLAND CHAIN. SCATTERED SHOWERS ARE EXPECTED ALONG
AND AHEAD OF THE FRONT...WITH BRIEF MVFR CIGS/VSBYS
POSSIBLE...PRIMARILY AT THE MAUI COUNTY TERMINALS THIS MORNING.
THERE COULD ALSO BE SOME REDUCED CIGS/VSBYS AT PHTO THIS EVENING IN
ASSOCIATION WITH THE FRONTAL PASSAGE. ELSEWHERE...PREDOMINANTLY VFR
CONDITIONS ARE EXPECTED THROUGH THE TAF FORECAST PERIOD.

AIRMET SIERRA MAY BE NEEDED LATER THIS MORNING FOR MOUNTAIN
OBSCURATION ACROSS PORTIONS OF MOLOKAI...LANAI OR MAUI.

AIRMET TANGO REMAINS IN EFFECT FOR LOW LEVEL TURBULENCE OVER AND
NORTHEAST THRU SOUTHEAST OF THE MOUNTAINS. CONDITIONS ARE EXPECTED
TO CONTINUE THROUGH MUCH OF THE DAY.

&&

.MARINE...
AN ASCAT PASS LATE YESTERDAY EVENING DEPICTED A LARGE BATCH OF GALE
FORCE WNW WINDS ASSOCIATED WITH A HURRICANE FORCE LOW CENTERED WELL
NORTH OF THE ISLANDS NEAR 40N 159W. RECENTLY ANIMATED SATELLITE
IMAGERY SHOWED THIS LOW BEGINNING TO LIFT NE AND AWAY FROM THE STATE
EARLY THIS MORNING WITH A TRAILING COLD FRONT EXTENDING SOUTHWEST
WELL NW OF KAUAI. THE LATEST OBSERVATIONS AT THE BUOYS NW OF THE
ISLANDS HAVE STEADILY BEEN TRENDING UP WITH SEAS NEAR OR AT 20 FT AS
OF MIDNIGHT. THIS SAME TREND IS REFLECTED AT THE NEARSHORE CDIP BUOY
JUST NORTH OF HANALEI...WHICH HAS RECENTLY CLIMBED TO AROUND 15 FT.

THE LATEST NUMERICAL GUIDANCE HAS INITIALIZED WELL WITH THIS FEATURE
NORTH OF THE ISLANDS AND INDICATES THE LOW LIFTING NORTH AND AWAY
FROM THE MARINE AREAS TODAY WHILE DRAGGING A COLD FRONT THROUGH THE
STATE. DESPITE SLIGHT TIMING AND HEIGHT DIFFERENCES BETWEEN THE
ENSEMBLE AND DETERMINISTIC WAVE MODEL SOLUTIONS AND RECENT
OBSERVATIONS...THE GUIDANCE REMAINS TIGHTLY CLUSTERED OVERALL AND
INDICATES SEAS BUILDING INTO THE 15 TO 23 FT /HIGHEST NNW OF
OAHU AND KAUAI/ RANGE OVER THE WATERS EXPOSED TO THIS NW SOURCE
TODAY THROUGH TONIGHT. SEAS WILL STEADILY TREND DOWN WEDNESDAY AND
THURSDAY...THEN DIP BELOW ADVISORY LEVEL BY THURSDAY NIGHT.

IN ADDITION TO THE HAZARDOUS SEAS...IMPACTS WILL INCLUDE LIFE-
THREATENING SURF TODAY THROUGH TONIGHT BEFORE EASING LATER IN THE
WEEK. A COMBINATION OF THE SURF AND MODERATE ONSHORE WINDS IN THE
WAKE OF THE COLD FRONT COINCIDING WITH HIGH TIDE COULD TRANSLATE TO
OCEAN WATER SWEEPING OVER BEACHES AND OVERTOPPING VULNERABLE COASTAL
ROADWAYS...ESPECIALLY THIS EVENING AROUND HIGH TIDE /SEE TIMES OF
HIGH TIDE BELOW/. THIS LINES UP WELL WITH THE LATEST PACIOOS WAVE
RUN-UP FORECAST FOR THE NORTH SHORE OF OAHU.

TIMES OF HIGH TIDES - /RELATIVE TO MLLW DATUM/

HALEIWA...WAIALUA BAY...OAHU
2016MAR01 TUESDAY 0800 AM HST 0.53 FT
2016MAR01 TUESDAY 1013 PM HST 1.19 FT

HANALEI BAY...KAUAI
2016MAR01 TUESDAY 1019 PM HST 1.48 FT

KAHULUI...MAUI
2016MAR01 TUESDAY 0423 AM HST 1.29 FT
2016MAR01 TUESDAY 1041 PM HST 1.55 FT

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 PM HST WEDNESDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD
HALEAKALA.

HIGH SURF ADVISORY UNTIL 6 PM HST WEDNESDAY FOR KONA-BIG ISLAND
NORTH AND EAST-KOHALA.

SMALL CRAFT ADVISORY UNTIL 6 PM HST WEDNESDAY FOR KAUAI
NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI
CHANNEL-MAUI COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-
PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD WATERS.

&&

DISCUSSION...M BALLARD
AVIATION...JELSEMA
MARINE...GIBBS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 3:39 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu50 hr

Nearby

Wind Advisories in Hawaii, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.